Journal of Optimization Theory and Applications

, Volume 14, Issue 5, pp 445–451 | Cite as

An appreciation of professor M. R. Hestenes

  • A. Miele
Foreword

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Publications of Professor M. R. Hestenes

  1. 1.
    Sufficient Conditions for a Problem of Mayer in the Calculus of Variations, Transactions of the American Mathematical Society, Vol. 35, pp. 305–326, 1933 (with G. A. Bliss).Google Scholar
  2. 2.
    Sufficient Conditions for a Problem of Mayer in the Calculus of Variations, Contributions to the Calculus of Variations, 1931–32, The University of Chicago Press, Chicago, Illinois, 1933 (with G. A. Bliss).Google Scholar
  3. 3.
    Sufficient Conditions for the General Problem of Mayer with Variable Endpoints, Transactions of the American Mathematical Society, Vol. 35, pp. 479–490, 1933.Google Scholar
  4. 4.
    Sufficient Conditions for the General Problem of Mayer with Variable Endpoints, Contributions to the Calculus of Variations, 1931–32, The University of Chicago Press, Chicago, Illinois, 1933.Google Scholar
  5. 5.
    Sufficient Conditions for the Problem of Bolza in the Calculus of Variations, Transactions of the American Mathematical Society, Vol. 36, pp. 793–818, 1934.Google Scholar
  6. 6.
    A Note on the Jacobi Conditions for Parametric Problems in the Calculus of Variations, Bulletin of the American Mathematical Society, Vol. 40, pp. 297–302, 1934.Google Scholar
  7. 7.
    Generalized Minimax Principle in the Calculus of Variations, Proceedings of the National Academy of Sciences, Vol. 21, pp. 96–99, 1935 (with G. D. Birkhoff).Google Scholar
  8. 8.
    Natural Isoperimetric Conditions in the Calculus of Variations, Duke Mathematical Journal, Vol. 1, pp. 198–286, 1935.Google Scholar
  9. 9.
    Natural Isoperimetric Conditions in the Calculus of Variations, Proceedings of the National Academy of Sciences, Vol. 21, pp. 99–102, 1935.Google Scholar
  10. 10.
    Generalized Minimax Principle in the Calculus of Variations, Duke Mathematical Journal, Vol. 1, pp. 413–432, 1935 (with G. D. Birkhoff).Google Scholar
  11. 11.
    Minimax Principle for Functions, Proceedings of the National Academy of Sciences, Vol. 22, pp. 115–119, 1935.Google Scholar
  12. 12.
    On Sufficient Conditions in the Problems of Lagrange and Bolza, Annals of Mathematics, Vol. 37, pp. 543–551, 1936.Google Scholar
  13. 13.
    The Problem of Bolza in the Calculus of Variations in Parametric Form, American Journal of Mathematics, Vol. 58, pp. 391–406, 1936.Google Scholar
  14. 14.
    A Direct Sufficiency Proof for the Problem of Bolza in the Calculus of Variations, Transactions of the American Mathematical Society, Vol. 42, pp. 141–154, 1937.Google Scholar
  15. 15.
    A Sufficiency Proof for Isoperimetric Problems in the Calculus of Variations, Bulletin of the American Mathematical Society, Vol. 44, pp. 662–667, 1938.Google Scholar
  16. 16.
    Generalized Problem of Bolza in the Calculus of Variations, Duke Mathematical Journal, Vol. 5, pp. 309–324, 1939.Google Scholar
  17. 17.
    A Note on the Weierstrass Condition in the Calculus of Variations, Bulletin of the American Mathematical Society, Vol. 45, pp. 471–473, 1939.Google Scholar
  18. 18.
    A Theorem on Quadratic Forms with Applications in the Calculus of Variations, Transactions of the American Mathematical Society, Vol. 47, pp. 501–502, 1940 (with E. J. McShane).Google Scholar
  19. 19.
    Extension of the Range of a Differentiable Function, Duke Mathematical Journal, Vol. 8, pp. 183–192, 1941.Google Scholar
  20. 20.
    An Analogue of Green's Theorem in the Calculus of Variations, Duke Mathematical Journal, Vol. 8, pp. 300–311, 1941.Google Scholar
  21. 21.
    The Problem of Bolza in the Calculus of Variations, Bulletin of the American Mathematical Society, Vol. 48, pp. 57–75, 1942.Google Scholar
  22. 22.
    A Theory of Critical Points, American Journal of Mathematics, Vol. 67, pp. 521–562, 1945.Google Scholar
  23. 23.
    The Weierstrass E-Function in the Calculus of Variations, Transactions of the American Mathematical Society, Vol. 60, pp. 51–71, 1946.Google Scholar
  24. 24.
    Theorem of Lindeberg in the Calculus of Variations, Transactions of the American Mathematical Society, Vol. 60, pp. 72–92, 1946.Google Scholar
  25. 25.
    Sufficient Conditions for the Isoperimetric Problem of Bolza in the Calculus of Variations, Transactions of the American Mathematical Society, Vol. 60, pp. 93–118, 1945.Google Scholar
  26. 26.
    An Alternate Sufficiency Proof for the Normal Problem of Bolza, Transactions of the American Mathematical Society, Vol. 61, pp. 256–264, 1946.Google Scholar
  27. 27.
    An Indirect Sufficiency Proof for the Problem of Bolza in Nonparametric Form, Transactions of the American Mathematical Society, Vol. 62, pp. 509–535, 1947.Google Scholar
  28. 28.
    Sufficient Conditions for Multiple Integral Problems in the Calculus of Variations, American Journal of Mathematics, Vol. 70, pp. 239–276, 1948.Google Scholar
  29. 29.
    M. R. HestenesNumerical Methods of Obtaining Solutions of Fixed Endpoint Problems in the Calculus of Variations, The RAND Corporation, Research Memorandum No. 102, 1949.Google Scholar
  30. 30.
    M. R. HestenesA General Problem in the Calculus of Variations with Applications to the Paths of Least Time, The RAND Corporation, Research Memorandum No. 100, 1950.Google Scholar
  31. 31.
    An Elementary Introduction to the Calculus of Variations, Mathematics Magazine, Vol. 24, pp. 250–267, 1950.Google Scholar
  32. 32.
    Applications of the Theory of Quadratic Forms in Hilbert Space to the Calculus of Variations, Pacific Journal of Mathematics, Vol. 1, pp. 525–581, 1951.Google Scholar
  33. 33.
    A Method of Gradients for the Calculation of the Characteristic Roots and Vectors of a Real Symmetric Matrix, Journal of Research, National Bureau of Standards, Vol. 47, pp. 45–61, 1951 (with W. E. Karush).Google Scholar
  34. 34.
    The Separation of Close Eigenvalues of a Real Symmetric Matrix, Journal of Research, National Bureau of Standards, Vol. 47, pp. 291–297, 1951 (with J. B. Rosser, C. Lanczos, and W. E. Karush).Google Scholar
  35. 35.
    Solution of the Equation Ax = λBx, Journal of Research, National Bureau of Standards, Vol. 47, pp. 471–478, 1951 (with W. E. Karush).Google Scholar
  36. 36.
    Method of Conjugate Gradients for Solving Linear Systems, Journal of Research, National Bureau of Standards, Vol. 49, pp. 409–438, 1952 (with E. Stiefel).Google Scholar
  37. 37.
    Determination of Eigenvalues and Eigenvectors of Matrices, Simultaneous Linear Equations and the Determination of Eigenvalues, Edited by L. J. Paige and O. Tausky, National Bureau of Standards, Applied Mathematics Series, Vol. 29, US Government Printing Office, Washington, DC, 1953.Google Scholar
  38. 38.
    Hilbert Space Methods in Variational Theory and Numerical Analysis, Proceedings of the International Congress of Mathematicians, Vol. 3, Edited by J. Gerretsen and J. De Groot, North Holland Publishing Company, Amsterdam, Holland, 1954.Google Scholar
  39. 39.
    Iterative Computational Methods, Communications on Pure and Applied Mathematics, Vol. 8, pp. 85–96, 1956.Google Scholar
  40. 40.
    Elements of the Calculus of Variations, Modern Mathematics for the Engineer, Edited by E. F. Beckenbach, McGraw-Hill Book Company, New York, New York, 1956.Google Scholar
  41. 41.
    The Conjugate-Gradient Method for Solving Linear Systems, Proceedings of the Sixth Symposium in Applied Mathematics, Vol. 6, Edited by J. H. Curtis, American Mathematical Society, Providence, Rhode Island, 1956.Google Scholar
  42. 42.
    Inversion of Matrices by Biorthogonalization and Related Results, SIAM Journal on Applied Mathematics, Vol. 6, pp. 51–90, 1958.Google Scholar
  43. 43.
    Relative Hermitian Matrices, Pacific Journal of Mathematics, Vol. 11, pp. 225–245, 1961.Google Scholar
  44. 44.
    Relative Self-Adjoint Operators in Hilbert Space, Pacific Journal of Mathematics, Vol. 11, pp. 1315–1357, 1961.Google Scholar
  45. 45.
    Quadratic Variational Theory and Linear Elliptic Partial Differential Equations, Transactions of the American Mathematical Society, Vol. 101, pp. 306–350, 1961.Google Scholar
  46. 46.
    A Ternary Algebra with Applications to Matrices and Linear Transformations, Archive for Rational Mechanics and Analysis, Vol. 2, pp. 138–194, 1962.Google Scholar
  47. 47.
    Variational Theory and Optimal Control Theory, Computing Methods in Optimization Problems, Edited by A. V. Balakrishnan and L. W. Neustadt, Academic Press, New York, New York, 1964.Google Scholar
  48. 48.
    On Variational Theory and Optimal Control Theory, SIAM Journal on Control, Vol. 3, pp. 23–48, 1965.Google Scholar
  49. 49.
    Calculus of Variations and Optimal Control Theory, John Wiley and Sons, New York, New York, 1966.Google Scholar
  50. 50.
    Elements of Calculus of Variations and Optimum Control Theory, Space Mathematics, Part 2, Edited by J. B. Rosser, American Mathematical Society, Providence, Rhode Island, 1966.Google Scholar
  51. 51.
    An Embedding Theorem for Differential Equations, Journal of Optimization Theory and Applications, Vol. 2, pp. 87–101, 1968.Google Scholar
  52. 52.
    Pairs of Quadratic Forms, Linear Algebra and Its Applications, Vol. 1, pp. 397–407, 1968.Google Scholar
  53. 53.
    Multiplier and Gradient Methods, Computing Methods in Optimization Theory, Edited by A. V. Balakrishnanet al., Academic Press, New York, New York, 1969.Google Scholar
  54. 54.
    Multiplier and Gradient Methods, Journal of Optimization Theory and Applications, Vol. 4, pp. 303–320, 1969.Google Scholar
  55. 55.
    Quadratic Variational Theory, Control Theory, and the Calculus of Variations, Edited by A. V. Balakrishnan, Academic Press, New York, New York, 1969.Google Scholar
  56. 56.
    Iterative Methods for Solving Linear Equations, Journal of Optimization Theory and Applications, Vol. 11, pp. 323–334, 1973.Google Scholar
  57. 57.
    The Solution of Linear Equations by Minimization, Journal of Optimization Theory and Applications, Vol. 11, pp. 335–359, 1973 (with M. L. Stein).Google Scholar
  58. 58.
    On a Ternary Algebra, Scripta Mathematics, Vol. 29, pp. 253–272, 1973.Google Scholar

Copyright information

© Plenum Publishing Corporation 1974

Authors and Affiliations

  • A. Miele
    • 1
  1. 1.Rice UniversityHouston

Personalised recommendations